Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS Goodland, KS

June 3, 2011Gove County, Logan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2011, 6:53 PM CDT for Gove County, Logan County, Thomas County, Kansas. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2011, 6:53 PM CDT (23:53 UTC)
Expired
Jun 3, 2011, 7:17 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:00 PM CDTHAIL 0.753 Wsw Monument, KS
Jun 3, 7:00 PM CDTHAIL 0.884 S Monument, KS
Jun 3, 7:10 PM CDTHAIL 0.756 W Oakley, KSWITH PEA-SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS53 KGLD 032353
SVRGLD
KSC063-109-193-040030-
/O.NEW.KGLD.SV.W.0068.110603T2353Z-110604T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM CDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF MONUMENT...AND WAS MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONUMENT AND OAKLEY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 66 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3901 10123 3928 10096 3910 10069 3893 10106
TIME...MOT...LOC 2353Z 226DEG 27KT 3901 10108
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
2 follow-up statements
681 
WWUS53 KGLD 040003
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT FRI JUN 3 2011

KSC063-109-193-040030-
/O.CON.KGLD.SV.W.0068.000000T0000Z-110604T0030Z/
THOMAS KS-LOGAN KS-GOVE KS-
703 PM CDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GOVE...NORTHEASTERN LOGAN AND SOUTHEASTERN THOMAS COUNTIES UNTIL 730
PM CDT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MONUMENT...AND WAS MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MONUMENT AND OAKLEY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 66 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3904 10119 3928 10096 3910 10069 3897 10098
TIME...MOT...LOC 0003Z 222DEG 30KT 3909 10101
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
996 
WWUS53 KGLD 040017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT FRI JUN 3 2011

KSC063-109-193-040027-
/O.CAN.KGLD.SV.W.0068.000000T0000Z-110604T0030Z/
THOMAS KS-LOGAN KS-GOVE KS-
717 PM CDT FRI JUN 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE...
NORTHEASTERN LOGAN AND SOUTHEASTERN THOMAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3904 10119 3928 10096 3910 10069 3897 10098
TIME...MOT...LOC 0017Z 222DEG 30KT 3918 10091
$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:56 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 3, 5:56 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT FRI JUN 3 2011

.DISCUSSION...
327 PM MDT FRI JUN 3 2011

19Z WATER VAPOR IMAGERY DEPICTS SOUTHWEST FLOW ALOFT ACROSS THE
CENTRAL HIGH PLAINS EARLY THIS AFTERNOON WITH UPPER LEVEL RIDGE
BUILDING ACROSS THE LOWER MISS VALLEY REGION AND A UPPER LEVEL
TROUGH OFFSHORE FROM NORTHERN CALIFORNIA. AT THE SURFACE A COLD
FRONT WAS LOCATED ROUGHLY FROM BTWN NORTON AND HILL CITY KANSAS
SOUTHWESTWARD TO NEAR TRIBUNE KANSAS. AHEAD OF THIS FRONT TEMPS
WERE IN THE LOWER 90S WITH SOUTH/SOUTHWEST WINDS WHILE BEHIND THE
FRONT TEMPS WERE ONLY IN THE MID/UPPER 70S TO LOWER 80S WITH
NORTH/NORTHEAST WINDS. THE PRIMARY FORECAST CONCERN OVER THE NEAR
TERM CONTINUES TO BE PERIODIC CHANCES FOR PRECIP AS RIPPLES OF
ENERGY ROTATE THROUGH THE MEAN SOUTHWEST FLOW.

TONIGHT THROUGH SATURDAY...FRONT WILL BECOME QUASI STATIONARY THIS
EVENING JUST TO THE SOUTH OF THE FA. MEANWHILE A SFC LOW PRESSURE
WILL RIDE ALONG THE FRONT FROM SE COLORADO AND THE FIRST IN A
SERIES OF SHORTWAVE TROUGHS IS PROGGED TO MOVE ACROSS THE AREA
THIS EVENING. BELIEVE THAT STORMS WILL DEVELOP ALONG AND NEAR THE
FRONT AND BEGIN MOVING NORTHEASTWARD. BEST MOISTURE AND
INSTABILITY WILL RESIDE ACROSS GENERALLY THE EASTERN HALF OF
FA AND WILL CONTINUE HIGHEST POPS IN THIS AREA. STORMS WILL
INITIALLY BE HIGH BASED SO DESPITE THE FACT THAT STORM MEAN
DIRECTION WILL BE GENERALLY ALONG THE FRONTAL BOUNDARY DON/T
EXPECT MUCH OF A STORM-TRAINING ISSUE. STRONG DOWNBURST WINDS WILL
BE THE PRIMARY THREAT WITH THESE STORMS GIVEN HIGH DEWPT
DEPRESSIONS...THOUGH SOME LARGE HAIL CAN/T BE RULED OUT. ONE
POTENTIAL LIMITING FACTOR IN STORM REGENERATION/CONTINUATION IS
THE PROGGED INHIBITION...WHICH LOOKS TO BE ON THE ORDER OF
100-300J OF MUCAPE CINH AS THE EVENING WEARS ON. HAVE LOWERED POPS
SLIGHTLY BUT PRECIP STILL LOOKS TO BE A GOOD BET IN THE EASTERN
HALF TO THIRD OF THE FA. PRECIP SHOULD BECOME A BIT MORE GENERAL
IN COVERAGE OVERNIGHT ACROSS THE NORTHEAST BEFORE COMING TO AN END
NEAR MORNING. SOME INDICATION THAT SHOWERS MAY LINGER BEYOND 12Z
ACROSS FAR EASTERN ZONES BUT WILL KEEP THINGS DRY OUT THAT WAY FOR
NOW AND LET OVERNIGHT SHIFT MONITOR. AS THIS SYSTEM MOVES OFF TO
TH EAST SATURDAY MORNING THE FRONT WILL REMAIN NEARLY STATIONARY
ACROSS THE SOUTHERN FA WITH EAST/NORTHEAST WINDS THROUGHOUT THE
DAY. AM A BIT CONCERNED THAT CLOUD COVER WILL REMAIN THROUGH MUCH
OF THE DAY NORTH OF THE FRONT...PARTICULARLY ACROSS THE EASTERN FA.
HAVE CONTINUED PREVIOUS FORECAST TREND OF UNDERCUTTING GUIDANCE
SLIGHTLY TO ACCOUNT FOR THIS. SATURDAY AFTERNOON AND EVENING THE
NEXT SHORTWAVE TROUGH WILL BEGIN TO MOVE ACROSS EASTERN COLORADO
AND AROUND THE UPPER LEVEL RIDGE. STORMS SHOULD ONCE AGAIN
INITIATE OVER THE PALMER DIVIDE REGION OF COLORADO DURING THE
AFTERNOON WHERE BETTER MOISTURE WILL RESIDE COUPLED WITH LIFT AND
LITTLE IN THE WAY OF CAPPING. THESE STORMS WILL PROGRESS EASTWARD
INTO THE WESTERN PARTS OF THE FA AND AGAIN A FEW OF THESE MAY
BECOME SEVERE.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MODELS CONTINUE TO DEPICT
THE POTENTIAL FOR SOME PATCHY FOG AND WITH CONTINUED UPSLOPE FLOW
WILL GO AHEAD AND LEAVE THIS IN THE ONGOING FORECAST. SUNDAY THE
COLD FRONT BEGINS TO WASH OUT WITH WINDS BECOMING SOUTHERLY ACROSS
THE AREA BY LATE MORNING. WARMED HIGHS UP A BIT SUNDAY PER
GUIDANCE AND EXPECTED H85 TEMPS. YET ANOTHER SHORTWAVE TROUGH IS
PROGGED TO MOVE THROUGH THE MEAN FLOW LATE SUNDAY AND THOUGH
MOISTURE DOES APPEAR RELATIVELY MEAGER AT THIS POINT WILL LEAVE
SLIGHT POPS IN FOR LATE SUNDAY ACROSS THE WEST ZONES WITH SFC
CONVERGENCE NOTED IN THAT AREA.

IN THE EXTENDED (MON-THU)...PERIOD BEGINS WITH EXTENDED GUIDANCE
IN GENERALLY GOOD AGREEMENT REGARDING UPPER LEVEL RIDGE BUILDING
WESTWARD ACROSS THE SOUTH CENTRAL CONUS WITH CLOSED H5 LOW COMING
ONSHORE OVER NORTHERN CALIFORNIA. MODELS HANDLE THE PROGRESSION OF
THE H5 LOW NORTHEAST ACROSS THE NORTHERN ROCKIES A BIT DIFFERENTLY
BUT WHAT IT BASICALLY MEANS FOR THE CENTRAL HIGH PLAINS REGION IS
THAT ONCE THE RIDGE AXIS MOVES BY THE AREA ON MONDAY THE REMAINDER
OF THE PERIOD WILL SEE CONTINUED SOUTHWEST FLOW ALOFT WITH A FEW
RIPPLES IN THE FLOW MOVING THROUGH. THE GENERAL QUESTION WITH EACH
OF THE DISTURBANCES WITH REGARD TO PRECIP CHANCES WILL BE MOISTURE
AVAILABILITY. THE FIRST SHORTWAVE WILL MOVE THROUGH MONDAY
AFTERNOON/EVENING WITH DRY LOW LEVELS BUT WITH SOME INCREASED MID-
LEVEL MOISTURE MAINLY ACROSS EASTERN COLORADO. ADEQUATE
INSTABILITY IS PROGGED TO BE IN PLACE WITH BTWN 1000-1500 J OF
MUCAPE BUT WITH H7 TEMPS OF AROUND 15C-16C EXPECTED COUPLED WITH
MUCAPE CINH OF AROUND 50-100J AS WELL NOT REALLY OVERLY EXCITED
ABOUT STORM DEVELOPMENT. HOWEVER AN AREA OF CONVERGENCE AT MID-
LEVELS IS NOTED MAINLY ACROSS SOUTHWEST/EAST CENTRAL COLORADO AND
IF A FEW STORMS CAN GET GOING IN THIS AREA THEY MAY SURVIVE INTO
NORTHEAST COLORADO AND THUS WILL KEEP SLIGHT POPS OUT HERE UNTIL
THINGS BECOME A BIT CLEARER. HAVE CONTINUED TO TREND MAXES UP A
DEGREE OR TWO AS WELL FOR MONDAY AND TUESDAY AS H85 TEMPS OF 29C-
30C CONTINUE TO SUPPORT HIGHS INTO THE MID/UPPER 90S. A COLD FRONT
WILL PUSH ACROSS THE AREA WEDNESDAY MORNING LOWERING HIGHS WED AND
PARTICULARLY THURSDAY AND FRIDAY.

50
&&

.AVIATION...
456 PM MDT FRI JUN 3 2011

FOR THE 00Z TAFS...THUNDERSTORMS AND SHOWERS WILL APPROACH THE
TERMINALS THIS EVENING...WHICH COULD LEAD TO BRIEF PERIODS OF
SHIFTING WINDS DUE TO OUTFLOW. THUNDERSTORMS WILL CONTINUE INTO THE
EARLY MORNING...AND AS THE LOW LEVEL MOISTURE INCREASES...THERE IS A
POSSIBILITY OF MVFR CEILINGS. CONSIDERING THE MODEL SOUNDINGS...HAVE
OPTED TO KEEP SCATTERED CLOUDS AT THIS LEVEL INSTEAD OF CEILINGS.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 3, 11:48 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT FRI JUN 3 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT FRI JUN 3 2011 /1148 AM CDT FRI JUN 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS
AFTERNOON AND CONTINUING THROUGH THE NIGHT. A FEW OF THESE STORMS
COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT.
HOWEVER LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA SATURDAY
AFTERNOON AND NIGHT. ONCE AGAIN A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE. A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE FROM
SUNDAY INTO WEDNESDAY. THUNDERSTORMS DURING THIS TIME ARE NOT
EXPECTED TO BECOME SEVERE...WITH CLOUD TO GROUND LIGHTNING BEING THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 3, 4:20 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT FRI JUN 3 2011

KSZ042-032130-
WICHITA-
420 PM CDT FRI JUN 3 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SELKIRK...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3843 10157 3859 10157 3869 10152 3860 10115
      3839 10150
TIME...MOT...LOC 2120Z 223DEG 26KT 3846 10151

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:20 PM CDTSpecial Weather StatementGLDWichita10 min
Jun 3, 6:26 PM CDTSevere Thunderstorm WarningGLDLogan34 min
Jun 3, 6:31 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.